Alert archive / Arizona / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 8, NWS Flagstaff, AZ

July 4, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 4, 2008, 12:10 PM MST for Coconino County, Arizona. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2008, 12:10 PM MST (19:10 UTC)
Expired
Jul 4, 2008, 12:31 PM MST
In force
21 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1755 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 9:30 AM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 9:30 AM MST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
930 AM MST FRI JUL 04 2008

.SYNOPSIS....EXPECT THE DAILY PATTERN OF ISOLATED TO SCATTERED
AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS TO CONTINUE
INTO THE WEEKEND. THE MAJORITY OF THE ACTIVITY WILL BE ALONG AND
SOUTH OF THE MOGOLLON RIM.

&&

.DISCUSSION...BOUNDARY LAYER MOISTURE HAS INCREASED CONSIDERABLY
ACROSS MOST OF THE REGION THIS MORNING...THE EXCEPTION BEING ALONG
THE UTAH BORDER AND FAR NORTHWESTERN ARIZONA. THE HIGHEST PW VALUES
ARE OVER YAVAPAI COUNTY AND POINTS SOUTH WHILE THE THETA-E AXIS IS
ALONG THE RIM AND INTO NORTHERN GILA COUNTY. EASTERLY FLOW IN THE
STEERING LAYER FAVORS THE RIM AREAS AND NORTHERN GILA COUNTY AS WELL
AS EASTERN YAVAPAI COUNTY. SOME CAPPING IN THE SOUNDINGS WILL
INHIBIT CONVECTION FOR AWHILE TODAY...WITH ACTIVITY PEAKING LATER IN
THE DAY AND IN THE EVENING...SIMILAR TO YESTERDAY.

DEEPER MOISTURE WILL REMAIN OVER THE WEEKEND WITH SIMILAR FLOW
PATTERNS LEADING TO A PERSISTENCE-TYPE FORECAST. ZONES/GRIDS LOOK
GOOD.

&&

.AVIATION...FOR THE 18Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE HIGHER TERRAIN OF
CENTRAL AND EASTERN ARIZONA IN THE LATE MORNING AND EARLY
AFTERNOON...DRIFTING SOUTHWEST INTO THE VALLEY AREAS BY MID TO LATE
AFTERNOON. A FEW OF THE STORMS WILL CAUSE BRIEF REDUCTIONS TO
VISIBILITY...WIND GUSTS TO 40 KT...AND SMALL HAIL. THE STORMS WILL
DECREASE IN COVERAGE AFTER 02Z...WITH ONLY A SLIGHT CHANCE OF
SHOWERS AFTER 04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

SUNDAY THROUGH TUESDAY...A LOW PRESSURE TROUGH PASSING NORTH OF
ARIZONA ON SUNDAY IS EXPECTED TO BRING BREEZY WEST TO SOUTHWEST
WINDS OF 15-20 MPH ACROSS NORTHERN SECTIONS OF THE STATE.
MEANWHILE...A CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA. HIGH PRESSURE IS EXPECTED TO SHIFT
WESTWARD MONDAY AND TUESDAY...WHICH WOULD BRING SLIGHTLY DRIER AIR
INTO FAR NORTHERN ARIZONA ALONG WITH GENERALLY LIGHT NORTHWEST WINDS.
THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE...WITH THE BEST CHANCES ALONG AND SOUTH OF THE MOGOLLON RIM.

&&

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PETERSON
AVIATION/FIRE WEATHER...DJO

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 4, 9:35 AM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
935 AM MST FRI JUL 4 2008

AZZ004>018-037>040-050300-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
935 AM MST FRI JUL 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

MOISTURE HAS INCREASED ACROSS THE REGION TODAY AND A CORRESPONDING
INCREASE IN THUNDERSTORM ACTIVITY IS ANTICIPATED. THE FIRST STORMS
SHOULD DEVELOP OVER THE WHITE MOUNTAINS BY 1030 AM MST...WITH STORMS
DEVELOPING ALONG THE REMAINDER OF THE RIM COUNTRY BY 12 PM MST. THE
MOST ACTIVE AREAS LATER THIS AFTERNOON AND INTO THE EVENING WILL BE
ALONG AND SOUTH OF THE MOGOLLON RIM...INCLUDING NORTHERN GILA COUNTY
AND EASTERN YAVAPAI COUNTY.

THE STRONGER STORMS TODAY WILL CONTAIN VERY HEAVY RAIN AND HAIL
WITH WIND GUSTS TO 50 MPH. THERE IS A THREAT OF SEVERE WEATHER
TODAY...ESPECIALLY JUST SOUTH AND SOUTHWEST OF THE MOGOLLON RIM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE EACH DAY THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:59 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai31 min
Jul 4, 3:37 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 4, 4:07 PM MSTSevere Thunderstorm WarningFGZYavapai15 min
Jul 4, 4:13 PM MSTSevere Thunderstorm WarningFGZGila32 min
Jul 4, 4:16 PM MSTSevere Thunderstorm WarningFGZYavapai11 min
Jul 4, 4:25 PM MSTSevere Thunderstorm WarningFGZYavapai22 min
Jul 4, 4:31 PM MSTSevere Thunderstorm WarningFGZGila29 min
Jul 4, 4:35 PM MSTSevere Thunderstorm WarningFGZYavapai25 min
Jul 4, 4:54 PM MSTSevere Thunderstorm WarningFGZGila36 min
Jul 4, 4:55 PM MSTSevere Thunderstorm WarningFGZYavapai35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.